Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 109, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 17, 2024, 9:07 PM EDT for Allegany County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2024, 9:07 PM EDT (01:07 UTC)
- Expired
- Aug 17, 2024, 9:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
073
WUUS51 KBUF 180107
SVRBUF
NYC003-180145-
/O.NEW.KBUF.SV.W.0109.240818T0107Z-240818T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
907 PM EDT Sat Aug 17 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Allegany County in western New York...
* Until 945 PM EDT.
* At 906 PM EDT, a severe thunderstorm was located near Whitesville,
or near Wellsville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellsville, Whitesville, Andover, and Stannards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4211 7794 4222 7774 4202 7775 4201 7784
TIME...MOT...LOC 0106Z 230DEG 16KT 4209 7784
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
508 WWUS51 KBUF 180123 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 923 PM EDT Sat Aug 17 2024 NYC003-180145- /O.CON.KBUF.SV.W.0109.000000T0000Z-240818T0145Z/ Allegany NY- 923 PM EDT Sat Aug 17 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR SOUTHEASTERN ALLEGANY COUNTY... At 922 PM EDT, a severe thunderstorm was located near Whitesville, or 9 miles east of Wellsville, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Whitesville and Andover. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4222 7774 4202 7775 4202 7779 4219 7780 TIME...MOT...LOC 0122Z 234DEG 15KT 4211 7775 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Mitchell
793 WWUS51 KBUF 180130 SVSBUF Severe Weather Statement National Weather Service Buffalo NY 930 PM EDT Sat Aug 17 2024 NYC003-180138- /O.CAN.KBUF.SV.W.0109.000000T0000Z-240818T0145Z/ Allegany NY- 930 PM EDT Sat Aug 17 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGANY COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, localized heavy rainfall is still possible with an area of thunderstorms across far southeastern Allegany County. && LAT...LON 4222 7774 4202 7775 4202 7779 4219 7780 TIME...MOT...LOC 0124Z 230DEG 16KT 4213 7772 $$ Mitchell
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:36 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 17, 7:36 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 736 PM EDT Sat Aug 17 2024 .SYNOPSIS... A large storm system over the Upper Great Lakes will slowly drift eastward across the area through Monday. This will result in occasional showers and some thunderstorms, although there will also be periods of dry weather. Rain could be heavy at times, with a few strong thunderstorms with gusty winds also possible. Following the passage of this system, Canadian high pressure will build across our region and provide us a prolonged period of fair and cooler weather that will last for most of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Broad and vertically stacked low pressure will continue to slowly drift east across Lower Michigan this evening, reaching Lake Ontario by Sunday night. The cyclonic flow aloft associated with this trough and embedded disturbances will bring an unsettled pattern which will last for the rest of the weekend. Showers and storms will taper off some late tonight as instability wanes, but at least a chance will persist during the entire overnight period. Lows will range from the mid 60s to around 70, with a risk of fog across higher terrain in the Southern Tier late in the night. On Sunday the trough will push closer to our region, with more cloud cover and an earlier start for showers. Expecting less diurnal instability, but more synoptic scale lift due to the trough. Showers and a few thunderstorms will expand in coverage mid-day, again bringing the risk for locally heavy rainfall during the day. This is due to precipitable water values around 1.75 inches and a weak flow aloft promoting slow storm motion. Sunday night the trough axis will move across the area, resulting in a wind shift to the northwest during the night. Chances for showers and isolated thunderstorms will linger underneath the trough, with patchy fog also developing across higher terrain following the wind shift to the northwest. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Unsettled weather will continue into the start of the work week, with a cold front crossing the region from west to east early Monday. We will hang onto showers and a few thunderstorms through the day with still deep moisture, anabatic frontal precipitation, and convergence along a 25 knot northerly LLJ ahead of the axis of the mid level trough. These showers will end through the evening hours towards the east, with some clearing towards the west. This northerly flow and steepening low level lapse rates will encourage cloud reformation Tuesday, with partly to mostly cloudy skies over the region...until a much drier airmass from the north diminishes the strato-cu later through the day. Clearing skies, light winds and mid single digit 850 hPa temperatures will quickly drop temperatures in the evening...with overnight lows Tuesday night dropping into the low to mid 40s inland to mid 50s along the lake shorelines. Highs Monday and Tuesday will largely remain in the 60s under cloud cover and within an 850 hPa airmass that will be in the mid single digits Celsius. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Sprawling surface high pressure will cross the region early this period, with cool low humid conditions Wednesday through Thursday morning giving way to day-to-day warming behind the surface high through Saturday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Showers and thunderstorms taper off some after midnight, but there still will remain a risk throughout the overnight hours. Increasing low moisture with the approach of a trough will result in expanding MVFR cigs with most sites MVFR by Sunday morning. Chances for showers and thunderstorms will again increase Sunday afternoon, but low confidence in exact timing and location. Outlook... Sunday night...VFR/MVFR lowering to mainly IFR following the wind shift. Showers and scattered thunderstorms with lowering cigs with the northwesterly wind shift. Monday...MVFR/IFR ceilings with showers likely and a chance of thunderstorms. Tuesday...Improvement to VFR. Wednesday and Thursday...VFR. && .MARINE... A general southerly to southwesterly flow will prevail through most of Sunday. Winds may briefly touch 15 to 20 knots, but the flow will push the highest waves into Canadian waters. Of greater concern to marine interests this weekend will be the potential for scattered thunderstorms, which could produce locally gusty winds and higher waves. Following the passage of a cold front Sunday night into Monday, northerly flow will bring chopping conditions which may require small craft headlines for some or all of the waters. In addition, the cooler air aloft will bring conditions favorable for waterspouts Sunday night and into Monday. Conditions should then gradually improve on Tuesday as Canadian high pressure begins building into the region...with a slackening pressure gradient allowing for winds and waves to subside. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/JJR NEAR TERM...Apffel/JJR/TMA SHORT TERM...Thomas LONG TERM...Thomas AVIATION...Apffel/TMA MARINE...Apffel/JJR
Hazardous weather outlook, Aug 17, 4:47 AM EDT, 16 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 447 AM EDT Sat Aug 17 2024 NYZ001>008-010>014-019>021-085-181000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 447 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Occasional showers and scattered thunderstorms will cross the region today through tonight. A few storms may contain isolated strong winds and localized heavy rainfall this afternoon and evening. There is a Marginal Risk of severe thunderstorms and excessive rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional showers and scattered thunderstorms will continue Sunday. A few storms may contain gusty winds and localized heavy rainfall. There is a Marginal Risk of excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-181000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 447 AM EDT Sat Aug 17 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Occasional showers and scattered thunderstorms will cross the region today through tonight. A few storms may contain isolated strong winds and locally higher waves this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Occasional showers and scattered thunderstorms will continue through Sunday. A few storms may contain isolated gusty winds and locally higher waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 17, 5:30 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
530 PM EDT Sat Aug 17 2024
NYZ003-004-013-014-172215-
Ontario NY-Livingston NY-Wayne NY-Monroe NY-
530 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE...
NORTHEASTERN LIVINGSTON...SOUTHEASTERN MONROE AND NORTHWESTERN
ONTARIO COUNTIES THROUGH 615 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Honeoye Falls, or 9 miles south of Brighton, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Canandaigua, East Rochester, Fairport, Brighton,
Henrietta, Penfield, Palmyra, Victor, Honeoye Falls, Bristol, Lima,
Bloomfield, Farmington, Walworth, Mendon, East Bloomfield, Rush, West
Bloomfield, and Manchester.
This includes the following highways...
Interstate 390 between exits 9 and 12.
Interstate 90 between exits 43 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4281 7772 4310 7770 4320 7732 4308 7721
4286 7725
TIME...MOT...LOC 2130Z 260DEG 21KT 4299 7763
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ThomasLocal storm report, Aug 17, 5:43 PM EDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
543 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Tstm Wnd Dmg 1 N Sardinia 42.55N 78.51W
08/17/2024 Erie NY Public
Large tree down on roadway.
&&Local storm report, Aug 17, 5:46 PM EDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
546 PM EDT Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Tstm Wnd Dmg 2 NNW Collins 42.52N 78.93W
08/17/2024 Erie NY Public
Tree down on Gowanda State Road.
&&Special weather statement, Aug 17, 5:52 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Buffalo NY
552 PM EDT Sat Aug 17 2024
NYZ012-019-020-085-172230-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Wyoming NY-
552 PM EDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WYOMING...
CATTARAUGUS...SOUTHEASTERN ERIE AND SOUTHEASTERN CHAUTAUQUA COUNTIES
THROUGH 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springville to near Frewsburg to near
Russell. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may cause localized flash flooding.
Locations impacted include...
Salamanca, Allegany State Park, Springville, Ashford, Arcade,
Franklinville, Ashford Hollow, Chaffee, East Concord, Frewsburg,
Concord, Yorkshire, Sardinia, Great Valley, New Albion, Conewango,
Carrollton, Randolph, Napoli, and Little Valley.
This includes Interstate 86 between exits 14 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7925 4209 7920 4258 7874 4258 7829
4200 7871
TIME...MOT...LOC 2149Z 256DEG 20KT 4251 7875 4211 7912 4199 7919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellSpecial weather statement, Aug 17, 6:37 PM EDT, 2 hours 30 minutes before
.Special Weather Statement
National Weather Service Buffalo NY
637 PM EDT Sat Aug 17 2024
NYZ012-013-020-021-172330-
Cattaraugus NY-Allegany NY-Livingston NY-Wyoming NY-
637 PM EDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WYOMING...EASTERN
CATTARAUGUS...SOUTHWESTERN LIVINGSTON AND ALLEGANY COUNTIES THROUGH
730 PM EDT...
At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chaffee to near Franklinville to near
Allegany State Park. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may cause localized flooding.
Locations impacted include...
Olean, Salamanca, Letchworth State Park, Allegany State Park,
Ashford, Arcade, Allegany, Franklinville, Belfast, Cuba, Rushford,
Portageville, Weston Mills, St. Bonaventure, Houghton, Yorkshire,
Caneadea, Hinsdale, Friendship, and Great Valley.
This includes Interstate 86 between exits 19 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7890 4253 7851 4254 7846 4258 7847
4266 7841 4266 7766 4200 7813
TIME...MOT...LOC 2235Z 248DEG 30KT 4260 7839 4238 7854 4204 7881
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MitchellSpecial weather statement, Aug 17, 7:31 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
731 PM EDT Sat Aug 17 2024
NYZ012-013-020-021-180030-
Cattaraugus NY-Allegany NY-Livingston NY-Wyoming NY-
731 PM EDT Sat Aug 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WYOMING...
SOUTHEASTERN CATTARAUGUS...SOUTHERN LIVINGSTON AND ALLEGANY COUNTIES
THROUGH 830 PM EDT...
At 729 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portageville to near Rushford to Bradford.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may cause localized flooding.
Locations impacted include...
Olean, Dansville, Wellsville, Letchworth State Park, Allegany State
Park, Alfred, Allegany, Belfast, Cuba, Rushford, Portageville, Weston
Mills, St. Bonaventure, Houghton, Whitesville, Caneadea, Springwater,
Hinsdale, Friendship, and Scio.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 86 between exits 24 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4200 7870 4230 7835 4264 7817 4264 7757
4258 7760 4258 7766 4253 7766 4253 7772
4200 7775
TIME...MOT...LOC 2329Z 259DEG 18KT 4259 7811 4232 7825 4198 7865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:01 AM EDT | Special Marine Warning | BUF | 119 min | |
| Aug 18, 2:00 PM EDT | Small Craft Advisory | BUF | 47 hr | |
| Aug 18, 3:51 PM EDT | Special Weather Statement | BUF | Oswego | 54 min |
| Aug 18, 4:38 PM EDT | Special Weather Statement | BUF | Livingston | 37 min |
| Aug 18, 4:47 PM EDT | Small Craft Advisory | BUF | 45 hr | |
| Aug 18, 4:50 PM EDT | Special Weather Statement | BUF | Oswego | 25 min |
| Aug 18, 5:22 PM EDT | Special Weather Statement | BUF | Livingston, Ontario | 53 min |
| Aug 18, 5:38 PM EDT | Special Weather Statement | BUF | Oswego | 37 min |
| Aug 18, 7:00 PM EDT | Special Weather Statement | BUF | Lewis | 30 min |
| Aug 18, 7:50 PM EDT | Special Weather Statement | BUF | Lewis | 40 min |
| Aug 18, 7:59 PM EDT | Special Weather Statement | BUF | Oswego | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.